West Virginia, 2016

Hail in West Virginia, April 28, 2016

April 28, 2016 · NWS PBZ · 2 events in 1 county or zone

Scattered thunderstorms developed along a stalled frontal boundary over northern West Virginia the afternoon of the 28th. An isolated severe thunderstorm produced large hail over Preston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed along a stalled frontal boundary over northern West Virginia the afternoon of the 28th. An isolated severe thunderstorm produced large hail over Preston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 5:10 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 28, 5:10 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL BRING RAIN TODAY INTO TOMORROW. MORE RAIN WILL
ARRIVE LATE SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
ADJUSTMENTS TO GRIDS BASED ON SFC OBS...RADAR AND SATELLITE.
STRONGEST STORMS CONTINUE NR AND S OF A SFC BOUNDARY ACRS NRN WV.
EXP THESE TO BEGIN TO DIMINISH LATER THIS EVE.

PREVIOUS...SURFACE LOW PRESSURE APPROACHING FROM THE WEST WILL
GENERATE ADDITIONAL SHOWERS AND PERHAPS A FEW THUNDERSTORMS...BUT
COVERAGE SHOULD BE RELEGATED TO SOUTH OF I-70. FORCING WILL THEN
BE WEAK OVERNIGHT...AS THE CENTER OF THE LOW MOVES OVER...SO RAIN
CHANCES SHOULD BE LIMITED. DESPITE THIS...NOT EXPECTING A
COMPLETELY DRY FORECAST AS A DEEP LAYER OF NEAR SURFACE MOISTURE
WILL BE RESIDENT THROUGH EARLY FRIDAY.

TEMPERATURES HAVE VARIED GREATLY FROM NORTH TO SOUTH AS LOCATIONS
SOUTH OF I-70 HAVE PARTIAL CLEARING ALLOWING TEMPERATURES TO RISE INTO
THE MID 60S ALREADY. FURTHER NORTH AND ALONG THE EAST COOL AIR IS
POOLING UP AGAINST THE HIGHER ELEVATIONS AND WRAPPING NORTH OF
I-80. TEMPERATURES HERE WILL HAVE TROUBLE GETTING OUT OF THE MID
40S.

WHILE MUCH OF FRIDAY WILL REMAIN DRY...THE OPENING LOW PRESSURE
SYSTEM WILL OPEN UP AND PASS ALONG OUR NORTH. THIS WILL BRING
ADDITIONAL SCATTERED SHOWERS...PRIMARILY IN THE NORTHERN HALF OF
THE FORECAST AREA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
A FEW SHOWERS MAY LINGER IN THE EAST FRIDAY EVENING AS THE LOW AND
ITS ASSOCIATED MOISTURE/LIFT EXIT. HUNG ON TO AT LEAST SOME CLOUDS
THROUGH THE NIGHT THOUGH...AS THERE IS SOME POTENTIAL FOR
LOW LEVEL MOISTURE TO BECOME TRAPPED NEAR THE SURFACE...AND FOR
MID/HIGH CLOUDS TO START INCREASING AGAIN TOWARDS MORNING.

THE FASTER TREND IN BRINGING BACK PRECIPITATION ON SATURDAY
CONTINUES AS ISENTROPIC LIFT BEGINS SPREADING IN FROM THE
SOUTHWEST BY MIDDAY. CONTINUED THE POP INCREASE TREND OF THE
PREVIOUS SHIFT AND HAVE LIKELY VALUES CLOSE TO PITTSBURGH BY 00Z
SATURDAY. THEREAFTER...MODELS CONTINUE TO SHOW LOW PRESSURE
MOVING INTO THE CWA BY SUNDAY. THERE ARE STILL DIFFERENCES
REGARDING THE EXACT TRACK. HOWEVER...IN ANY CASE SOUTHWESTERLY
FLOW WILL BE AIDED BY A SHORTWAVE DROPPING ACROSS THE GREAT LAKES
SATURDAY NIGHT AND INTO THE OHIO VALLEY SUNDAY. THIS WILL RESULT
IN A DECENT MOISTURE FEED AND PLENTY OF SUPPORT FOR LIFT...AND SO
WILL CONTINUE WITH LIKELY/LOW CATEGORICAL POPS. THERE COULD BE A
LULL IN ACTIVITY BETWEEN PASSAGE OF THE LOW AND THE APPROACH OF
THE SHORTWAVE INFLUENCE...BUT TIMING THAT REMAINS TRICKY.

TEMPERATURES WILL REMAIN FAIRLY SEASONABLE DURING THIS
PERIOD...WITH SOME SLOW WARMING INTO SUNDAY IN SOUTHWEST FLOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
KEPT LIKELY POPS GOING INTO SUNDAY NIGHT...BUT SHOWERS WILL BECOME
MORE SCATTERED BY MONDAY AS H500 SHORTWAVE CROSSES REGION. A DRY
PERIOD APPEARS LIKELY TUESDAY. THERE CONTINUES TO BE UNCERTAINTY
WITH THE TIMING/DEPTH OF A DEVELOPING EASTERN TROUGH FROM
WEDNESDAY ON...AS A DEVELOPING WESTERN RIDGE ELICITS A RESPONSE
DOWNSTREAM. CHANCE POPS APPEAR WISE FOR WEDNESDAY AND THURSDAY AS
THE POTENTIAL FOR SOME INSTABILITY-DRIVEN SHOWERS INCREASES...AND
TOUGH-TO-TIME WAVES DROP IN FROM THE NORTHWEST. USED SUPERBLEND
SUGGESTIONS AS A STARTING POINT AND TWEAKED FROM THERE. DID REDUCE
SUPERBLEND TEMPERATURES A COUPLE OF DEGREES IN SOME CASES GIVEN
THE DEVELOPING TROUGH PATTERN.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
MVFR S OF PIT SHOULD DETERIORATE TO IFR TONIGHT. OTHERWISE...IFR
RESTRICTIONS SHOULD PERSIST THROUGH THE PERIOD AS LOW PRESSURE
SLOWLY CROSSES THE RGN. A FEW TSTMS ARE ALSO PSBL NR MGW THRU
00Z. SCT SHOWERS ARE EXPECTED THRU FRI ALSO.

.OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/...
RESTRICTIONS ARE LIKELY SAT NIGHT THRU SUN NIGHT...AS AREAS OF
LOW PRESSURE CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 28, 4:09 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT THU APR 28 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-291200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
509 AM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Preston

When
April 28, 5:10 PM EST
Where
Preston County, 0.53 mi W of Marquess
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
39.300, -79.860

Hail, Preston

When
April 28, 5:15 PM EST
Where
Preston County, 0.69 mi S of Marquess
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.290, -79.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625026, 625027.